Alabama, 2020

Damaging Wind in Alabama, April 29, 2020

April 29, 2020 · NWS HUN · 1 event in 1 county or zone

A narrow line of showers and thunderstorms developed during the midday hours and pushed through northeast Alabama. One report of damaging winds was received in DeKalb County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A narrow line of showers and thunderstorms developed during the midday hours and pushed through northeast Alabama. One report of damaging winds was received in DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 29, 12:11 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 29, 12:11 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
111 PM CDT Wed Apr 29 2020

.NEAR TERM...(Tonight)
Issued at 110 PM CDT Wed Apr 29 2020

Showers and thunderstorms are possible late this afternoon into the
evening. A few stronger storms are possible in northeast Alabama in
an area of slightly higher instability ahead of an old outflow
boundary with the main hazard of gusty winds. The main cold front
lagging behind has just arrived in northwest Alabama and will
continue to move eastward through the evening. While showers and an
isolated thunderstorm is possible along the front, storms should
stay below severe criteria. Overnight, CAA out of the northwest
behind the front will drop temperatures into the upper 40s to lower
50s. Rain chances end from west to east overnight with rain ending by
midnight in northeast Alabama

.SHORT TERM...(Thursday through Friday)
Issued at 110 PM CDT Wed Apr 29 2020

The low pressure system with the aformentioned cold front ejects
northeast with some wrap around precip possible in far northeast
Alabama, otherwise most areas stay dry. Upper level trough in place
on Thursday with northwest flow into the area will hold temperatures
in the mid 60s. As drier air advects into the are throughout the day,
clouds will begin to scour out leaving mostly clear skies by the
evening.

Dry weather continues on Friday as ridging to our west will kick the
trough axis off to the east. This will help warm temperatures back
up to near climatological norms into the mid 70s for afternoon highs
and lower 50s for lows.

.LONG TERM...(Saturday through Tuesday)
Issued at 110 PM CDT Wed Apr 29 2020

A warm and mainly dry weekend is in store with a mid and upper level
ridge axis shifting east into the Deep South and Gulf of Mexico
through early Sunday. Then, a more summerlike weather pattern shapes
up with west-northwest flow aloft and an east-west boundary
fluttering north and south across the region bringing clusters of
thunderstorms and possibly more organized MCSs into the region.

More specifically, at 8h, a thermal ridge will also be in place
across the deep South with 15-18C temps advecting into our forecast
area by late Saturday into Saturday night. Forecast highs in the
lower 80s on Saturday and lower to middle 80s on Sunday look easily
obtainable at this point.

On Sunday, a shortwave will rapidly push east through KS and MO and
into the lower OH valley. This will produce multiple clusters of
thunderstorms and showers along a frontal boundary. The convection
will be tied to a boundary that will gradually sink into TN Sunday
afternoon and evening. We have included just a sliver of southern TN
in a late afternoon Slight Chance of this reaching this area. The
better chance will be overnight Sunday into Monday. However, it is
quite uncertain if and how far south the front will drop into the
area on Monday. Bulk shear of 30-40kt will be sufficient for strong
to perhaps a few severe storms, but instability details this far out
are still uncertain. The front is forecast to lift further north
into southern MO, KY and northern TN Monday as another wave moves
east. Much like the first wave and front, this one will also sink
into the area Tuesday into Tuesday night with perhaps better This
wave and front look to be more progressive and push southeast through
the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Apr 29 2020

VFR conditions are expected throughout the forecast period. At the
start, thunderstorms across both terminals are expected at times as
a cold front pushes east through northern Alabama this afternoon.
Winds gusting up to 20 knots can also be expected with the showers
and thunderstorms. Thunderstorm chances decrease by this evening
with any showers activity being just rain. Winds shift to more
northwesterly overnight behind the front and decreasing below 10
knots.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...GH
SHORT TERM...GH
LONG TERM...17
AVIATION...GH

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 29, 11:38 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1238 PM CDT Wed Apr 29 2020

ALZ001>010-016-TNZ076-096-097-301100-
Lauderdale-Colbert-Franklin-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
1238 PM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms are likely this afternoon into early this evening. The
greatest chance will be east of Interstate 65 where a few of the
thunderstorms will produce small hail and wind gusts of 30 to 40 mph.
An isolated severe thunderstorm with higher winds is possible, but
is not a large threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorm chances exist Sunday night into Monday, and at times
from Monday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 29, 11:10 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1210 PM CDT Wed Apr 29 2020

TNZ076-096-097-291745-
Franklin TN-Moore TN-Lincoln TN-
1210 PM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE...SOUTHEASTERN
LINCOLN AND FRANKLIN COUNTIES UNTIL 1245 PM CDT...

At 1210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manchester to 6 miles southwest of
Huntland. Movement was east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Huntland, Tims Ford Lake,
Sewanee, Lexie Crossroads, Harmony and Elora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3538 8625 3537 8627 3534 8624 3535 8622
      3533 8620 3536 8617 3535 8616 3536 8616
      3534 8603 3531 8600 3531 8595 3527 8590
      3499 8604 3500 8646 3541 8626
TIME...MOT...LOC 1710Z 291DEG 9KT 3543 8612 3499 8634

McCoy
Special weather statement, Apr 29, 11:20 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1220 PM CDT Wed Apr 29 2020

ALZ006-007-291745-
Madison AL-Morgan AL-
1220 PM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND EAST CENTRAL
MORGAN COUNTIES UNTIL 1245 PM CDT...

At 1219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Market to near Morgan City. Movement
was east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Redstone Arsenal, Owens Cross Roads, Gurley, Morgan
City, Laceys Spring, Valhermoso Springs and Farley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3448 8676 3474 8664 3472 8636 3467 8636
      3448 8642 3448 8650 3450 8654 3454 8655
      3447 8657
TIME...MOT...LOC 1719Z 292DEG 12KT 3488 8644 3451 8661

McCoy
Special weather statement, Apr 29, 11:47 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1247 PM CDT Wed Apr 29 2020

ALZ006>009-TNZ097-291830-
Marshall AL-Madison AL-Morgan AL-Jackson AL-Franklin TN-
1247 PM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...MARSHALL...
EASTERN MADISON...SOUTHEASTERN MORGAN AND FRANKLIN COUNTIES UNTIL 130
PM CDT...

At 1247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Sewanee to near Arab. Movement
was east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Southern Huntsville, Scottsboro, Winchester, Guntersville, Arab,
Decherd, Estill Springs, Cowan, Owens Cross Roads and Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3534 8603 3531 8600 3531 8595 3522 8586
      3501 8586 3427 8628 3427 8646 3430 8648
      3431 8674 3535 8610
TIME...MOT...LOC 1747Z 270DEG 15KT 3534 8596 3432 8654

McCoy
Special weather statement, Apr 29, 12:27 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
127 PM CDT Wed Apr 29 2020

ALZ009-TNZ097-291915-
Jackson AL-Franklin TN-
127 PM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 215 PM CDT...

At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sewanee to near Woodville. Movement was
east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Scottsboro, Stevenson, Hollywood, Skyline, Woodville, Sewanee,
Anderson, Pleasant Groves, Hytop and Bass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3499 8586 3499 8578 3460 8602 3462 8633
      3519 8594 3519 8587
TIME...MOT...LOC 1827Z 264DEG 7KT 3514 8585 3463 8620

McCoy
Special weather statement, Apr 29, 12:48 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
148 PM CDT Wed Apr 29 2020

ALZ009-010-291930-
DeKalb AL-Jackson AL-
148 PM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 230 PM CDT...

At 147 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Pittsburg to 6 miles southwest of
Stevenson. Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Bridgeport, Stevenson, Hollywood, Ider, Bass, Martintown, Long
Island, Russell Cave National Monument, Fabius and Fackler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3473 8605 3499 8591 3498 8561 3471 8555
TIME...MOT...LOC 1847Z 265DEG 20KT 3502 8579 3480 8592

McCoy

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
April 29, 1:30 PM CST
Where
Dekalb County, Lathamville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.270, -86.030

Several trees were knocked down and a trampoline was displaced in Lathamville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888732.